Louisiana, 2023

Damaging Winds in Louisiana, August 15, 2023

August 15, 2023 · NWS LIX · 3 events in 1 county or zone

A typical summertime convective regime was in place for the 15th. With the persistent ridging over the area, the convection had more dry air to work with, so the stronger storms were able to produce damaging winds across parts of southeast Louisiana and coastal Mississippi before fading off after sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A typical summertime convective regime was in place for the 15th. With the persistent ridging over the area, the convection had more dry air to work with, so the stronger storms were able to produce damaging winds across parts of southeast Louisiana and coastal Mississippi before fading off after sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 15, 11:36 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 15, 11:36 AM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1236 PM CDT Tue Aug 15 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 253 AM CDT Tue Aug 15 2023

Strong shortwave trough (at least for August) was near Chicago
early this morning, extending southwest to near Oklahoma City.
This has suppressed the seemingly semi-permanent upper ridge
southwestward to west Texas. At the surface, a wind shift or frontal
boundary extended from near Birmingham to Jackson to Fort
Johnson. It should be noted that both precipitation and drier air
lag the wind shift considerably, with dew points not consistently
below 70 degrees until one gets north of Interstate 40. Locally at
3 AM CDT, temperatures were generally in the 80s.

The main upper shortwave will lift into New England by tomorrow
evening, but the trough axis is going to take its good old time
moving across the area. It won't be entirely east of the area
until probably Thursday morning. This is actually a bit slower
than earlier runs. While the wind shift moves through most of the
area during the day today, the 70 degree dew point line probably
won't arrive in most of the Interstate 10 corridor until near or
after midnight tonight. Likely that the 70 degree dew point line
never gets much further south than New Orleans, if that far.

Low level forcing is somewhere between limited and non-existent
with weak wind fields aloft. Forecast soundings continue to
indicate convective temperatures near or above 100 degrees this
afternoon, so any thunderstorms that do develop probably won't get
going until mid to late afternoon. Scattered coverage looks to be
about the best we can hope for, and a good portion of the
populated areas could miss out entirely. Beyond the evening hours
this evening, any remaining thunderstorm activity is likely to be
limited to the lower portions of the southeast Louisiana coastal
parishes, or offshore.

Heat and humidity will remain in place for most of the area today,
although the lower dew points could arrive in southwest
Mississippi and adjacent southeast Louisiana parishes along the
state line. High temperatures for most of the area should get
fairly close to what we've seen the last several days if storms
develop when anticipated. Will keep the current configuration of
warning/advisory today.

While actual temperatures on Wednesday may not be much cooler than
today, in most areas, humidities will be considerably less
oppressive, with heat index values topping out near or below 100
degrees. We don't anticipate Heat Advisories or Excessive Heat
Warnings being necessary on Wednesday at this time.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 253 AM CDT Tue Aug 15 2023

Don't get used to the comparatively comfortable weather...it isn't
going to last long. As the upper trough pulls away from the area
late Wednesday night and Thursday, the upper ridge will again
shift eastward. The main forecast question is where the ridge
becomes centered. Global models currently forecast it to become
anchored near the Kansas-Missouri border over the weekend, which
is a bit further north than what has been going on over the last
week or so. This provides at least some potential for low and mid
level flow to become more easterly by early next week, bringing
slightly better chances for thunderstorms. Too early to be very
confident of that solution considering the persistence of the
pattern over the last month or so. Any thunderstorm activity more
than isolated to scattered development along sea breeze
boundaries probably isn't going to occur much before Sunday or
Monday. Once we get past Thursday morning, we're likely to be
right back into Heat Advisories and Excessive Heat Warnings
through at least Saturday, and if the easterly flow doesn't
materialize beyond that point, potentially into early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Tue Aug 15 2023

Generally expecting benign and VFR conditions at the TAF sites
through the period. The one question is whether any of the sites
are directly affected by showers and thunderstorms late this
afternoon and into the early evening as a "cold" front moves
through the region. Most CAM guidance indicates showers and
storms should refire along the frontal boundary around 21-22z and
dissipate by 04z. Have included vicinity groups at ASD, MSY, NEW,
HUM, and GPT where probabilities are highest. Will need to
monitor trends and issue short term amendments for any of the
scattered showers/storms that my directly affect the terminals.

&&

.MARINE...
Issued at 253 AM CDT Tue Aug 15 2023

Will hold onto the Small Craft Exercise Caution headlines for the
tidal lakes and sounds until 12z this morning as winds remain in
the 15-18 knot range there. Likely to need some sort of headlines
over some of the waters tonight with the dry air advection, but
will let day shift take a last look at that. Beyond that point,
the main marine concern will be the threat of thunderstorms, with
gusty winds the main hazard. Somewhat better potential for storms
over the open waters than what we've seen for the last week or so,
with the main concerns during the overnight hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  96  66  92  66 /  20  10   0   0
BTR 102  74  97  72 /  20  10   0   0
ASD 101  74  96  73 /  40  30   0  10
MSY 102  80  95  78 /  30  30  10  10
GPT  99  74  94  74 /  50  40  10  10
PQL 100  73  95  72 /  60  40  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Heat Advisory until 7 PM CDT this evening for LAZ034>037-039-
     046>048-071.

     Excessive Heat Warning until 7 PM CDT this evening for
     LAZ056>060-064>070-076>090.

GM...None.
MS...Heat Advisory until 7 PM CDT this evening for MSZ068>071-077.

     Excessive Heat Warning until 7 PM CDT this evening for
     MSZ083>088.

GM...None.
&&

SHORT TERM...RW
LONG TERM....RW
AVIATION...DM
MARINE...RW

In the hours before

Special weather statement, Aug 15, 1:51 PM CST, 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
251 PM CDT Tue Aug 15 2023

LAZ079-MSZ077-152015-
Northern St. Tammany LA-Pearl River MS-
251 PM CDT Tue Aug 15 2023

...A strong thunderstorm will impact portions of central St. Tammany
Parish in southeastern Louisiana and southwestern Pearl River
Counties through 315 PM CDT...

At 251 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Picayune, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Picayune and Pearl River.

This includes the following Interstates...
 Interstate 59 in Louisiana between mile markers 7 and 11.
 Interstate 59 in Mississippi between mile markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3055 8957 3050 8962 3050 8965 3048 8965
      3046 8967 3046 8969 3044 8968 3035 8978
      3053 8996 3065 8980
TIME...MOT...LOC 1951Z 311DEG 5KT 3054 8980

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Zeringue
Special weather statement, Aug 15, 2:11 PM CST, 30 minutes before
Special Weather Statement
National Weather Service New Orleans LA
311 PM CDT Tue Aug 15 2023

LAZ039-079-MSZ077-152045-
Washington LA-Northern St. Tammany LA-Pearl River MS-
311 PM CDT Tue Aug 15 2023

...A strong thunderstorm will impact portions of north central St.
Tammany, southeastern Washington Parishes in southeastern Louisiana
and southwestern Pearl River Counties through 345 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crossroads, or 7 miles southeast of Bogalusa, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Picayune, Sun and Bush.

This includes Interstate 59 in Mississippi between mile markers 6 and
9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3075 8989 3076 8968 3053 8962 3053 8994
TIME...MOT...LOC 2011Z 358DEG 7KT 3069 8979

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Zeringue
Special weather statement, Aug 15, 2:18 PM CST, 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
318 PM CDT Tue Aug 15 2023

LAZ079-152045-
Northern St. Tammany LA-
318 PM CDT Tue Aug 15 2023

...A strong thunderstorm will impact portions of northwestern St.
Tammany Parish through 345 PM CDT...

At 318 PM CDT, Doppler radar was tracking a strong thunderstorm near
Folsom, or 8 miles north of Covington, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Covington, Abita Springs, Folsom and Bush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3067 9003 3061 8983 3038 8997 3042 9005
      3055 9025 3059 9025 3070 9018
TIME...MOT...LOC 2018Z 299DEG 16KT 3060 9015

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Zeringue
Special weather statement, Aug 15, 2:39 PM CST, 2 minutes before
Special Weather Statement
National Weather Service New Orleans LA
339 PM CDT Tue Aug 15 2023

LAZ079>082-152115-
Central Tangipahoa LA-Lower Tangipahoa LA-Northern St. Tammany LA-
Southwestern St. Tammany LA-
339 PM CDT Tue Aug 15 2023

...A strong thunderstorm will impact portions of west central St.
Tammany and southeastern Tangipahoa Parishes through 415 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm near
Robert, or 8 miles southeast of Hammond. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hammond, Ponchatoula, Madisonville and Robert.

This includes Interstate 12 between mile markers 41 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3057 9027 3039 9012 3028 9038 3028 9039
      3029 9040 3050 9045
TIME...MOT...LOC 2039Z 334DEG 4KT 3045 9033

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Zeringue

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Tammany

When
August 15, 2:41 PM CST
Where
St. Tammany County, 4.78 mi NNE of Waldheim
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
30.610, -89.980

Emergency management reports a large oak tree damaged as well as siding and sign damage to a fire station near LA-1083. Time estimated by radar.

Thunderstorm Wind, St. Tammany

When
August 15, 3:19 PM CST
Where
St. Tammany County, 2.38 mi E of Chinchuba
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
NWS Employee
Coordinates
30.400, -90.040

Off duty NWS Employee reports large branch down near US-59 and Sharp Rd in Mandeville. Time estimated by radar.

Thunderstorm Wind, St. Tammany

When
August 15, 3:30 PM CST
Where
St. Tammany County, 2.38 mi E of Chinchuba
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.400, -90.040

Public reported tree down on a house on Viola St in Mandeville. Relayed over social media. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2023Every state in 2023This day in weather historyWarnings in Louisiana, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1137225, 1137226, 1137227.